No single test can confirm a serotonin syndrome diagnosis. Your doctor will diagnose the condition by ruling out other possibilities.
Your doctor will likely begin by asking about your symptoms, medical history and any medications you're taking. Your doctor will also conduct a physical examination.
To make sure your symptoms are caused by serotonin syndrome and not due to another cause, your doctor may use tests to:
- Measure levels of any drugs you're using
- Check for signs of infection
- Check body functions that may be affected by serotonin syndrome
A number of conditions can cause symptoms similar to those of serotonin syndrome. Minor symptoms can be caused by numerous conditions. Causes of moderate and severe symptoms include:
- Anticholinergic syndrome, malignant hyperthermia and neuroleptic malignant syndrome, serious conditions caused by certain medications
- An overdose of illegal drugs, antidepressant medications or other medications that increase serotonin levels
- Withdrawal from illegal drugs
Your doctor may order tests to rule out other causes of your symptoms. Tests may include:
Nov. 13, 2015
- Blood and urine tests
- Chest X-ray
- Computerized tomography
- Spinal tap (lumbar puncture)
- Tintinalli JE, et al. Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: The McGraw Hill Companies; 2011. http://www.accessmedicine.com/popup.aspx?aID=6385015. Accessed Sept. 12, 2013.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home. Accessed Sept. 12, 2013.
- Iqbal MM, et al. Overview of serotonin syndrome. Annals of Clinical Psychiatry. 2012;24:310.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food & Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Sept. 16, 2013.